Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 85, NWS Blacksburg, VA

June 10, 1998Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1998, 11:12 AM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 11:12 AM EDT (15:12 UTC)
Expired
Jun 10, 1998, 2:10 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 101511
FFWRNK
VAC185-101810-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 210 PM EDT.

* AT 1050 AM EDT...AREA LAW ENFORCEMENT INDICATED CONTINUED
  FLOODING MAINLY IN THE WESTERN PART OF TAZEWELL COUNTY...
  SPECIFICALLY IN RICHLANDS AND ALONG INDIAN CREEK BETWEEN
  RICHLANDS AND BANDY. SEVERAL COUNTY ROADS REMAIN CLOSED.

* LITTLE ADDITIONAL RAINFALL IS EXPECTED
  THROUGH EARLY AFTERNOON BUT FLASH FLOODING WILL CONTINUE DUE TO
  EARLIER HEAVY RAINFALL.

<< CALL TO ACTION >> DONx'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/SJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:41 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 10, 9:41 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EDT WED JUN 10 1998

THIS IS GOING TO BE REALLY SHORT AS SEVERE WX AND FLOODING HAVE KEPT
US A LITTLE BUSY THIS MORNING.

FIRST AREA OF HEAVIER ACTIVITY NOW EXITING THE EASTERN PORTIONS OF
THE AREA AND MAKING SOME PROGRESS MOVING SOUTHEAST IN THE SRN PARTS
OF AREA. CONCERN IS FOR ADDITIONAL PRECIP MOVG IN FROM KY THIS AFTN
WHICH WILL LIKELY PRODUCE ADDITIONAL FLOODING IN SWRN CWA.

TSTMS THIS AFTN PSBL ALNG FNTL BNDRY AND AGAIN WHERE WE NOW HAVE SUN
BEGINNING TO STIR THINGS UP. THINKING IS THAT THE SEVERITY OF THIS
AFTN/EVE ACTIVITY WILL BE CNSDRBLY LESS THAN THIS MORNINGS.

AM SNDNG LAUNCHED IN TSTMS - WOULD NOT PUT jMUCH STOCK IN WHAT IT
SHOWS.

MG

In the hours before

Local storm report, Jun 10, 7:21 AM EDT, 3 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 AM     BLUEFIELD                 VA   1.25 INCH HAIL
06/10/98   TAZEWELL                       SPOTTER ON THE VIRGINIA
                                          WEST VIRGINIA LINE IN
                                          BLUEFIELD REPORTED HAIL
                                          COVERING THE GROUND...SOME
                                          UP TO 1.25 INCH.

435 AM     WEST JEFFERSON            NC   1.50 INCH HAIL
06/10/98   ASHE                           SHERIFF REPORTED PING PONG
                                          BALL SIZED HAIL IN WEST
                                          JEFFERSON.

556 AM     BIG ISLAND                VA   1.00 INCH HAIL
06/10/98   BEDFORD                        SPOTTER REPORTED QUARTER
                                          SIZE HAIL.

610 AM     INDEPENDENCE              VA   0.75 INCH HAIL
06/10/98   GRAYSON                        SHERIFFS DEPARTMENT REPORTED
                                          DIME AND 3/4 INCH HAIL 2 MILES
                                          NORTH OF INDEPENDENCE.

610 AM     ENNIS                     NC   0.75 INCH HAIL
           ALLEGHANY                      TELEVISION METEOROLOGIST
                                          REPORTED 3/4 INCH HAIL AND
                                          WINDS OF 50-60 MPH IN ENNIS.

614 AM     LYNCHBURG                 VA   0.75 INCH HAIL
           CITY OF LYNCHBURG              SPOTTER REPORT

615 AM     2 S MONROE                VA   0.75 INCH HAIL
           AMHERST                        SPOTTER DRIVING TO WORK HAD
                                          3/4 INCH HAIL AT ROUTE 130
                                          AND AMOLON ROAD.

633 AM     6 N APPOMATTOX            VA   0.75 INCH HAIL
           APPOMATTOX                     SPOTTER REPORTED 3/4 INCH HAIL
                                          AT HIGHWAY 26 AND ROUTE 615.
Local storm report, Jun 10, 7:21 AM EDT, 3 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 AM     BLUEFIELD                 VA   1.25 INCH HAIL
06/10/98   TAZEWELL                       SPOTTER ON THE VIRGINIA
                                          WEST VIRGINIA LINE IN
                                          BLUEFIELD REPORTED HAIL
                                          COVERING THE GROUND...SOME
                                          UP TO 1.25 INCH.

435 AM     WEST JEFFERSON            NC   1.50 INCH HAIL
06/10/98   ASHE                           SHERIFF REPORTED PING PONG
                                          BALL SIZED HAIL IN WEST
                                          JEFFERSON.

556 AM     BIG ISLAND                VA   1.00 INCH HAIL
06/10/98   BEDFORD                        SPOTTER REPORTED QUARTER
                                          SIZE HAIL.

610 AM     INDEPENDENCE              VA   0.75 INCH HAIL
06/10/98   GRAYSON                        SHERIFFS DEPARTMENT REPORTED
                                          DIME AND 3/4 INCH HAIL 2 MILES
                                          NORTH OF INDEPENDENCE.

610 AM     ENNIS                     NC   0.75 INCH HAIL
           ALLEGHANY                      TELEVISION METEOROLOGIST
                                          REPORTED 3/4 INCH HAIL AND
                                          WINDS OF 50-60 MPH IN ENNIS.

614 AM     LYNCHBURG                 VA   0.75 INCH HAIL
           CITY OF LYNCHBURG              SPOTTER REPORT

615 AM     2 S MONROE                VA   0.75 INCH HAIL
           AMHERST                        SPOTTER DRIVING TO WORK HAD
                                          3/4 INCH HAIL AT ROUTE 130
                                          AND AMOLON ROAD.

633 AM     6 N APPOMATTOX            VA   0.75 INCH HAIL
           APPOMATTOX                     SPOTTER REPORTED 3/4 INCH HAIL
                                          AT HIGHWAY 26 AND ROUTE 615.
Local storm report, Jun 10, 7:59 AM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718 AM     3 SE FERGUSON             NC   WIND DAMAGE
06/10/98   WILKES                         SEVERAL 12-14 INCH DIAMETER
                                          TREES DOWN NEAR ROUTE 18
                                          AND BEAVER CREEK ROAD. SOME
                                          ROOFING ON CHICKEN COOPS
                                          PEELED BACK BY WINDS.

SJK
Local storm report, Jun 10, 7:59 AM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718 AM     3 SE FERGUSON             NC   WIND DAMAGE
06/10/98   WILKES                         SEVERAL 12-14 INCH DIAMETER
                                          TREES DOWN NEAR ROUTE 18
                                          AND BEAVER CREEK ROAD. SOME
                                          ROOFING ON CHICKEN COOPS
                                          PEELED BACK BY WINDS.

SJK
Local storm report, Jun 10, 10:47 AM EDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

600 AM     1 SE SALTVILLE            VA   WIND DAMAGE
06/10/98   SMYTH                          LARGE TREE BLOWN DOWN AND
                                          BLOCKING ROUTE 107 JUST
                                          OUTSIDE OF SALTVILLE.
                                          REPORTED BY VDOT.

700 AM     5 SE CHILHOWIE            VA   FLASH FLOODING
06/10/98   SMYTH                          ST CLAIR CREEK OUT OF ITS
                                          BANKS AND OVER STATE ROUTE
                                          600. REPORTED BY COUNTY
                                          SHERIFF.
SJK
Local storm report, Jun 10, 10:47 AM EDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

600 AM     1 SE SALTVILLE            VA   WIND DAMAGE
06/10/98   SMYTH                          LARGE TREE BLOWN DOWN AND
                                          BLOCKING ROUTE 107 JUST
                                          OUTSIDE OF SALTVILLE.
                                          REPORTED BY VDOT.

700 AM     5 SE CHILHOWIE            VA   FLASH FLOODING
06/10/98   SMYTH                          ST CLAIR CREEK OUT OF ITS
                                          BANKS AND OVER STATE ROUTE
                                          600. REPORTED BY COUNTY
                                          SHERIFF.
SJK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:18 AM EDTSevere Thunderstorm WarningRNKTazewell32 min
Jun 10, 5:22 AM EDTSevere Thunderstorm WarningRNKSmyth33 min
Jun 10, 5:30 AM EDTSevere Thunderstorm WarningRNKSmyth65 min
Jun 10, 5:42 AM EDTSevere Thunderstorm WarningRNKGrayson48 min
Jun 10, 5:52 AM EDTSevere Thunderstorm WarningRNKBedford33 min
Jun 10, 6:10 AM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg35 min
Jun 10, 6:28 AM EDTSevere Thunderstorm WarningRNKAppomattox32 min
Jun 10, 8:12 AM EDTFlash Flood WarningRNKSmyth118 min
Jun 10, 9:18 AM EDTFlash Flood WarningRNKTazewell2 hr
Jun 10, 10:08 AM EDTFlash Flood WarningRNKSmyth57 min
Jun 10, 11:04 AM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.